Home > Seeking Help > My Urine Has Gone an Odd Colour

My Urine Has Gone an Odd Colour

By: Suzanne Elvidge BSc (hons), MSc - Updated: 16 Oct 2012 |
 
My Urine Has Gone An Odd Colour

Urine should usually be clear and a straw yellow – however, there are times that urine can turn all kinds of different colours. The cause is usually harmless – something that you have eaten or drunk, or a prescription drug. However, if you are concerned about changes in your urine, or if you have any pain, itching or even just discomfort, or if it lasts for a while, please do speak to a doctor, nurse or pharmacist.

PS – something to watch out for – toilet cleaners and bleach can also change the colour of urine.

Dark Yellow or Brownish

This can be sign of dehydration. Try to drink plenty of fluids (tea and coffee do count, but it is a good idea to drink water as well) and each lots of fruit and vegetables. These are high in water, and will bump up your five a day too! Eating a lot of broad beans, rhubarb or aloe can also give urine a brown tinge, as will some drugs, including chroraquine and primaquine (malaria treatments), laxatives containing senna or cascara, some antibiotics including nitrofurantoin, metronidazole and furazolidone, the muscle relaxant methocarbamol, and the artificial sweetener sorbitol.

Dark-coloured urine may be a symptom of liver problems such as acute viral hepatitis or cirrhosis, or a sign of copper or phenol poisoning, or can result from a rare inherited disease called tyrosinaemia. It can also be caused by blood in the urine, which might be from a bladder or kidney infection, or even an early sign of cancer. This should be checked out by a doctor as soon as possible.

Bright Yellow or Orange

This can be a side effect of some vitamin supplements that are high in B vitamins, beta-carotene or vitamin C, or from eating a lot of carrots and squash, which are high in carotene (these can also make the palms of the hands and the soles of the feet go orange).

Some antibiotics, such as rifampin, can make the urine orange, as can phenazopyridine or ethoxazene, which treat urinary tract problems, phenacetin or sulfasalazine (anti-inflammatories) and certain cancer chemotherapy drugs. Laxatives can also cause yellow and orange urine.

Pink or Red

Traces of blood in the urine can make it look pink or red. Seeing blood in the urine is worrying, and there are a number of causes. It could be because of cystitis, a bladder or kidney infection, an enlarged prostate, tuberculosis, kidney or bladder stones, a sign of an injury (perhaps after an accident, or after endurance sports such as marathon running or contact sports such as boxing), a side effect of drugs (such as aspirin or drugs that thin the blood) or an indication of cancer, such as kidney or bladder cancer. A doctor should check out blood in the urine as soon as possible. Poisoning with lead or mercury can make the urine look red – it is important to consult a doctor about these.

There are less worrying reasons for the urine becoming pink or red. Eating a lot of beetroot can make the urine look pink, and large quantities of strawberries, rhubarb, blackberries and pitaya (dragon fruit) can also have the same effect, as can foods containing a lot of artificial red colouring.

Some laxatives can make the urine have a red tinge, as can certain antipsychotics (used by people with schizophrenia or bipolar disorder) and propofol, an anaesthetic (which can also turn the urine green).

Green

Eating asparagus can cause urine to go slightly green, and to smell very odd. Eating foods containing a lot of artificial green colouring can make the urine look green, as can certain drugs.

Medical causes include gall bladder or bile problems or a urinary tract infection – it’s best to see a doctor if it could be either of these.

Blue

Blue urine can be caused by taking certain drugs, such as amitriptyline for depression, indomethacin (a pain killer), cimetidine to reduce stomach acid, methylene blue for urinary tract discomfort, cancer or malaria, triamterene for high blood pressure, rinsapin (an antibiotic), sildenfil for male erectile dysfunction, resorcinol, used for skin conditions, or promethazine for allergies and motion sickness. Eating foods containing a lot of artificial blue colouring can make the urine look blue.

Blue urine can also be a sign of a Pseudomonas bladder infection, or familial hypercalcaemia, an inherited disease causing people to have high levels of calcium in their bodies. This is sometimes known as ‘blue diaper syndrome’. See a doctor if you are concerned about either of these.

Cloudy

Cloudy urine can be the sign of a urinary tract infection or kidney stones – see a doctor.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
Why not be the first to leave a comment for discussion, ask for advice or share your story...

If you'd like to ask a question one of our experts (workload permitting) or a helpful reader hopefully can help you... We also love comments and interesting stories

Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • Linnie60
    Re: Losing Toenails
    Not had a toenail for couple years + get acrylic toenail but come off when bumped accidentally and I'm a walker. Heard about keraflex...what do you…
    20 October 2017
  • Hezza25
    Re: Inverted Nipples
    Hi I haven't really been concerned until googling my symptoms, my baby is 4 months old and I've just started to realise that recently when I am…
    18 September 2017
  • EmbarrassingIssues
    Re: Inverted Nipples
    Worried person - Your Question:I am 16 with 34E uk size and recently found my left nipple slightly inverted. Always had large puffed areolas and…
    8 September 2017
  • Worried person
    Re: Inverted Nipples
    I am 16 with 34E uk size and recently found my left nipple slightly inverted. Always had large puffed areolas and the nipples usually lay flat…
    8 September 2017
  • EmbarrassingIssues
    Re: Adult Bed Wetting
    Danielle92 - Your Question:I recently mustered the courage to tell my mother I wear nappies to bed due to my bed wetting the last few weeks. She…
    18 August 2017
  • Lebza
    Re: Bleeding During Intercourse
    Im bleeding during intercourse n m too ashamed cs it always happens to me,i went to see a doctor n she gave me painamol n Betagesic…
    17 August 2017
  • Danielle92
    Re: Adult Bed Wetting
    I recently mustered the courage to tell my mother I wear nappies to bed due to my bed wetting the last few weeks. She was ok with it, no…
    17 August 2017
  • EmbarrassingIssues
    Re: Asymmetric Breasts
    lipsy - Your Question:I have a asymmetric breasts and am shy of going to do hospital. I have lived with it since I had fourteen please I need…
    16 August 2017
  • EmbarrassingIssues
    Re: Leaking Nipples
    Fendy - Your Question:Please am 17 just noticed that my breast has produced breast milk am not pregnant, am scared. I want to know if am really ok.
    16 August 2017
  • lipsy
    Re: Asymmetric Breasts
    I have a asymmetric breasts and am shy of going to do hospital. I have lived with it since I had fourteen please I need help.I can't wear…
    14 August 2017
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the EmbarrassingIssues website. Please read our Disclaimer.